Hail, McPherson
- When
- May 31, 7:30 PM CST to 7:32 PM CST
- Where
- McPherson County, Inman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.230, -97.770
Nickel to quarter sized hail and wind gusts of 40 to 50 mph were reported in Inman.
An isolated severe thunderstorm moved through Saline, McPherson and Marion counties during the evening hours. It produced nickel to quarter sized hail and 40 to 50 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated severe thunderstorm moved through Saline, McPherson and Marion counties during the evening hours. It produced nickel to quarter sized hail and 40 to 50 mph winds. Another storm moved through Reno County and produced nickel sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 5:19 PM CST, 2 hours 11 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 619 PM CDT Fri May 31 2024 .KEY MESSAGES... - Isolated showers and storms this afternoon/evening, especially across central and eastern KS - Several showers/storm chances through the weekend and possibly into next week && .DISCUSSION... Issued at 155 PM CDT Fri May 31 2024 As of 130 PM, a rinse and repeat pattern was ongoing across the Plains with multiple remnant MCVs spinning about. The two impacting the weather locally are position across central KS and northeast OK. To begin with, the MCV across northeast OK continues to rotate showers/storms north and northwestward across portions of Labette, Neosho, and Allen counties. The expectation is for the MCV to gradually move east this evening, shunting the best rain chances eastward. The second MCV across central KS has been relatively benign thus far with mostly dry conditions. Latest visible satellite imagery reveals a deepening cumulus field across central KS with mixed-layer inhibition approaching zero. With the nearby MCV, scattered convection is probable this afternoon from Barton and Russell counties and points east. Effective shear remains meager, therefore organize convection is not expected. That being said, precipitable water values remain above 1.2" which supports heavy rain. As diurnal cooling ensue this evening, convection should decrease in coverage. Like prior days, additional convection is expected this afternoon across the High Plains with a gradual march eastward. Model guidance is good agreement with any upscale growth across eastern CO/western KS will tend to move more southeasterly overnight and into the best low-level theta-e. Therefore, shower/storm chances are quite low overnight area-wide. The active pattern will continue through the weekend and possibly into next week with weak perturbations translating across the Plains atop a weakly to moderately unstable environment. Confidence is increasing for the active pattern continuing into next weekend with the potential for an amplified midlevel ridge axis sliding into the Plains decreasing. This result would keep shower/storm chances going and temperatures in the 80s. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 614 PM CDT Fri May 31 2024 Areas of showers and thunderstorms are expected over part of the region for the first six to eight hours of the TAf period. KICT, KSLN, KHUT are the most likely terminals to see this thunderstorm activity. Unfortunately, this activity could produce a brief wind gust up to 45kts at times with very heavy which could be rather persistent. Once the rain starts, it may not depart for a few hours. The remainder of the TAF is expected to remain fairly quite with only MVFR and some IFR CIGs likely through much of the late morning. These MVFR/IFR CIGs are likely to slowly dissipate or depart the region around 17Z tomorrow. However, this will allow another round of showers and thunderstorms to develop across the region. Confidence is not high enough to place even a PROB30 in the TAF at this time but chances are good that at least one terminal will see some afternoon shower and thunderstorm activity after 18Z. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...BMB AVIATION...ELM
Hazardous Weather Outlook National Weather Service Wichita KS 205 PM CDT Fri May 31 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 205 PM CDT Fri May 31 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Slow moving showers and thunderstorms will continue across central and southeast Kansas into the early evening hours. Severe weather is not expected but heavy rain may result in localized flooding. More storms are possible across south central Kansas late tonight. Severe weather is not expected with any of this activity. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic chances for storms are forecast to affect the region Saturday night through Wednesday. The storms could become more numerous especially for Sunday night and Tuesday night across the region. Some of the storms could become strong or severe this period. In addition, the showers and storms could create some flooding problems for some locations that see repeated rounds of rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Preliminary Local Storm Report
National Weather Service Wichita KS
812 PM CDT Fri May 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM Tstm Wnd Gst 1 NNE Canton 38.39N 97.43W
05/31/2024 E50 MPH McPherson KS Public
&&
JASThe Wichita radar (KICT), 70 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
2 hail. Local standard time, as filed.
Nickel to quarter sized hail and wind gusts of 40 to 50 mph were reported in Inman.
A report was sent via social media of penny to nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188989, 1188990.